Drug-related skin reactions

Case Presentation 

A 45-YEAR-OLD woman was started on phenoxymethylpenicillin for acute bacterial sinusitis. Three days later, she developed an erythematous maculopapular rash on her arms which rapidly spread to her entire body, predominantly her chest and back (Figures 1 and 2). This was associated with pruritus and fever.

She had no significant past medical, family or social history. She had taken previous courses of penicillin with no problem and had no prior history of drug allergy or other allergies. 

A drug eruption was considered to be likely, so the penicillin was ceased. A cephalosporin was given instead but the eruption continued to worsen. 

This alternate treatment was ceased and a macrolide  antibiotic was substituted and a topical corticosteroid of medium potency prescribed twice daily. After a couple of weeks, the eruption cleared. 

Latest

Trending